Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 102, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 1, 2012, 6:47 PM MDT for Golden Valley County, North Dakota. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2012, 6:47 PM MDT (00:47 UTC)
- Expired
- Jul 1, 2012, 7:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 229 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:50 PM MDT | TSTM WND DMG | Beach, ND | POWER LINE KNOCKED DOWN BY STRONG WINDS. RELAYED BY LAW ENFORCEMENT |
| Jul 1, 6:52 PM MDT | TSTM WND GST 60 | Sentinel Butte, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 4:04 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -435 J/kg
- Mixed-layer LCL
- 2538 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
894
WUUS53 KBIS 020047
SVRBIS
NDC033-020130-
/O.NEW.KBIS.SV.W.0102.120702T0047Z-120702T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
647 PM MDT SUN JUL 1 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 730 PM MDT
* AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BEACH...OR 57 MILES
NORTHWEST OF BOWMAN...AND MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
SENTINEL BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4719 10367 4699 10367 4698 10363 4684 10361
4678 10403 4702 10404
TIME...MOT...LOC 0048Z 248DEG 16KT 4690 10398
WIND...HAIL 70MPH <.75IN
$$
ABELING2 follow-up statements
948
WWUS53 KBIS 020058
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT SUN JUL 1 2012
NDC033-020130-
/O.CON.KBIS.SV.W.0102.000000T0000Z-120702T0130Z/
GOLDEN VALLEY ND-
658 PM MDT SUN JUL 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GOLDEN
VALLEY COUNTY UNTIL 730 PM MDT...
AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED NEAR BEACH...OR 54 MILES WEST OF
DICKINSON...MOVING EAST AT 20 MPH.
IN ADDITION...AT 650 PM MDT...THE BEACH AIRPORT REPORTED 64 MPH WIND
GUSTS WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SENTINEL BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4719 10367 4699 10367 4698 10363 4684 10361
4678 10403 4702 10404
TIME...MOT...LOC 0058Z 248DEG 16KT 4692 10392
WIND...HAIL 70MPH <.75IN
$$954
WWUS53 KBIS 020128
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT SUN JUL 1 2012
NDC033-020138-
/O.EXP.KBIS.SV.W.0102.000000T0000Z-120702T0130Z/
GOLDEN VALLEY ND-
728 PM MDT SUN JUL 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GOLDEN VALLEY COUNTY
WILL EXPIRE AT 830 PM CDT/730 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER GUSTY WINDS ARE STILL POSSIBLE AFTER THIS
THUNDERSTORM IS PAST.
LAT...LON 4719 10367 4699 10367 4698 10363 4684 10361
4678 10403 4702 10404
TIME...MOT...LOC 0128Z 248DEG 16KT 4697 10374
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:38 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 1, 5:38 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 638 PM CDT SUN JUL 1 2012 .DISCUSSION... MAIN CONCERNS THROUGH 12Z ARE SEVERE THUNDERSTORMS WEST INTO NORTH CENTRAL THIS EVENING INTO THE OVERNIGHT...AND ONGOING RED FLAG CONDITIONS SOUTHWEST THIS EVENING. LOW PRESSURE IN EAST CENTRAL MONTANA WILL CONTINUE TO MOVE EAST TONIGHT...ACROSS THE CENTRAL DAKOTAS BY MONDAY MORNING. POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS WEST THIS EVENING ALONG AND SLIGHTLY EAST OF THE SURFACE LOW. EVENTUALLY ACTIVITY WILL BECOME MORE FOCUSED ACROSS THE NORTHWEST AND NORTH CENTRAL LATER THIS EVENING AND INTO EARLY MONDAY MORNING WHERE STRONG SFC AND UPPER LEVEL FORCING WILL COINCIDE. MAIN SEVERE THREAT WILL BE STRONG WINDS AND LARGE HAIL THROUGH TONIGHT. ONLY MINOR EDITS WERE MADE FROM WHAT WAS INHERITED FROM THE DAY SHIFT. && .AVIATION... SURFACE LOW PRESSURE WAS OVER CENTRAL WYOMING WITH A TROUGH EXTENDING NORTHWARD INTO WESTERN SASKATCHEWAN. A MID LEVEL THERMAL CAP IS IN PLACE EAST OF THIS FEATURE. THUS VFR AND MAINLY CLEAR SKIES THROUGH 00Z CENTRAL AND EAST. UPPER LEVEL IMPULSES ARE FORECAST TO MOVE NORTHEASTWARD ACROSS THE REGION TONIGHT...WITH THE SOUTHWEST FLOW ALOFT ALLOWING THE SURFACE TROUGH TO MOVE EASTWARD AND APPROACH THE WESTERN DAKOTAS AROUND/AFTER 00Z. THE TROUGH IS PROGGED TO MOVE EAST ACROSS THE DAKOTAS TONIGHT AND WILL BE THE FOCUS OF THUNDERSTORM ACTIVITY. PLENTY OF AVAILABLE CONVECTIVE ENERGY ABOVE THE CAP...BUT THINKING IS THAT CONVECTION MAY NOT REACH KISN/KDIK UNTIL AFTER 00Z AND PROGRESS INTO KMOT/KBIS AROUND 06Z AND REACHING KJMS AROUND 09Z. COMPUTER MODELS SUGGEST ONGOING CONVECTION AFTER 12Z MONDAY FROM KMOT/KBIS/KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 11 PM MDT THIS EVENING FOR NDZ040-043. && UPDATE...NH AVIATION...JV
Hazardous weather outlook, Jul 1, 4:07 AM MDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BISMARCK ND 507 AM CDT SUN JUL 1 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 507 AM CDT SUN JUL 1 2012 /407 AM MDT SUN JUL 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE WILL DEVELOP OVER SOUTHEAST MONTANA TODAY AND BEGIN TO MOVE EAST SUNDAY NIGHT THROUGH MONDAY. AS A RESULT...THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS FAR WESTERN NORTH DAKOTA LATE SUNDAY AFTERNOON AND EARLY EVENING...THEN SPREAD EAST SUNDAY NIGHT. SOME THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STRONGER AND MORE SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HEAT ADVISORY MAY BE NEEDED IN THE JAMES RIVER VALLEY MONDAY AFTERNOON FOR HEAT INDICES OF POSSIBLY BETWEEN 100F AND 105F. SOME UNCERTAINTY REMAINS AS TO THE CLOUD COVER AND OVERALL HIGH TEMPERATURES. PLEASE CHECK BACK FOR FUTURE UPDATES. THERE IS A CHANCE FOR MORE SEVERE THUNDERSTORMS IN CENTRAL NORTH DAKOTA MONDAY INTO MONDAY EVENING. AFTERNOON AND NIGHT-TIME CHANCES FOR THUNDERSTORMS WILL CONTINUE TUESDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE FORECAST OFFICE AT 1-800-247-0212 TO REPORT ANY SEVERE WEATHER YOU OBSERVE. KS
In the hours before
Special weather statement, Jul 1, 5:29 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 629 PM CDT SUN JUL 1 2012 NDZ043-020015- BOWMAN ND- 529 PM MDT SUN JUL 1 2012 ...SPECIAL WEATHER STATEMENT FOR WESTERN BOWMAN COUNTY UNTIL 615 PM MDT... AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 47 MILES SOUTHWEST OF CARLYLE...OR 58 MILES WEST OF BOWMAN...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE IF THIS STORM HOLDS TOGETHER AND MOVES INTO WESTERN BOWMAN COUNTY...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SUNSET BUTTE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
Special weather statement, Jul 1, 6:16 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 716 PM CDT SUN JUL 1 2012 NDZ043-020100- BOWMAN ND- 616 PM MDT SUN JUL 1 2012 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BOWMAN COUNTY UNTIL 700 PM MDT... AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 48 MILES SOUTH OF CARLYLE...OR 48 MILES WEST OF BOWMAN...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THE STORM IS EXPECTED TO CROSS INTO WESTERN BOWMAN COUNTY BETWEEN 630 AND 645 PM MDT. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MUD BUTTES... SUNSET BUTTE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
Special weather statement, Jul 1, 6:29 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 729 PM CDT SUN JUL 1 2012 NDZ031-020115- GOLDEN VALLEY ND- 629 PM MDT SUN JUL 1 2012 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN GOLDEN VALLEY COUNTY UNTIL 715 PM MDT... AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF CARLYLE...OR 52 MILES NORTHWEST OF BOWMAN...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEACH... SENTINEL BUTTE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:11 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 49 min |
| Jul 1, 7:33 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 40 min |
| Jul 2, 1:10 AM MDT | Heat Advisory | BIS | Dickey, LaMoure, McIntosh | 17 hr |
| Jul 2, 9:01 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 59 min |
| Jul 2, 1:59 PM MDT | Red Flag Warning | BIS | Bowman, Slope | 30 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.